Blocking testosterone, a hormone that induces libido, strength, endurance, emotional stability, and potency creates all kinds of side effects. This article introduces some methods for counteracting these problems.
Fatigue and Lassitude
Low-dose Effexor or Neurontin, or acupuncture can be helpful. If these are ineffective, one can consider a transdermal estrogen patch such as Vivelle Dot.
If there is early evidence of breast growth, an estrogen-blocking pill such as Femara should be considered. Alternatively, preventative radiation to the breast area can be administered prior to starting TIP.
TIP causes some degree of anemia, though generally mild. Anemia reverses when the hormone therapy is stopped. If anemia is severe, it can be corrected with medications such as Procrit and Aranesp. Iron is not beneficial for this type of anemia.
Casodex, Flutamide, Nilutamide, and Zytiga can occasionally cause liver abnormalities. Monitoring with a hepatic panel blood test needs to be done routinely.
Mood Swings and Depression
Low doses of an antidepressant medication such as Zoloft, Celexa, or Paxil are very effective at reversing these unpleasant feelings.
Miscellaneous Side Effects
Nilutamide can occasionally cause lung problems. Treatment needs to be stopped immediately if shortness of breath or coughing occurs. Xtandi, in rare cases, causes seizures, so men with a seizure history can’t use Xtandi. Since Zytiga can lower potassium levels, potassium needs to be monitored and supplemented if necessary.
Weight Gain and Heart Problems
TIP slows metabolism, so weight gain is common. While TIP may not increase the risk of heart disease directly, weight gain causes diabetes and hypertension and both of these can increase the risk of heart disease.
Prevention begins with an exercise program. Supplementation with Calcium and Vitamin D is also necessary. Medications such as Xgeva, Zometa, Boniva, Actonel and Fosamax can also be considered. However, these medications have side effects. The most serious is osteonecrosis of the jaw: gum tissue recedes, leaving exposed bone, which is susceptible to recurrent infections. The risk of developing osteonecrosis is much higher when treatment is continued for longer periods or when a tooth is extracted.
ABOUT THE AUTHOR
Mark Scholz, MD is the Executive Director of the Prostate Cancer Research Institute. He is also the Medical Director of Prostate Oncology Specialists Inc. He received his medical degree from Creighton University in Omaha, NE. Dr. Scholz completed his Internal Medicine internship and Medical Oncology fellowship at University of Southern California Medical Center. He is co-author of Invasion of the Prostate Snatchers. He has authored over 20 scientific publications related to the treatment of prostate cancer.